Skip to main content


  • Dennis Kristensen (a1) and Anders Rahbek (a2)

Strong consistency and asymptotic normality are established for the quasi-maximum likelihood estimator for a class of ARCH(q) models. The conditions are that the ARCH process is geometrically ergodic with a moment of arbitrarily small order. Furthermore for consistency, we assume that the second-order moment exists for the nondegenerate rescaled errors and, similarly, that the fourth-order moment exists for asymptotic normality to hold. Contrary to existing literature on (G)ARCH models the parameter space is not assumed to be compact; we only impose a lower bound for the constant term in our parameterization of the conditional variance. It is demonstrated that the general conditions are satisfied for a range of specific models.We are grateful to the editor and the referees for their very helpful and detailed suggestions, which, we believe, improved the paper substantially. We thank Søren T. Jensen for stimulating discussions and Jonathan Dennis for helpful research assistance. Rahbek acknowledges continuing financial support from the Danish Social Sciences Research Council. Kristensen received funding from the Danish Research Agency and the Financial Markets Group, LSE, during this research.

Corresponding author
Address correspondence to Anders Rahbek, Department of Applied Mathematics and Statistics, University of Copenhagen, Universitetsparken 5, DK-2100 Copenhagen Ø, Denmark; e-mail:
Hide All


An, H., M. Chen, & F. Huang (1997) The geometric ergodicity and existence of moments for a class of nonlinear time series model. Statistics and Probability Letters 31, 213224.
Andrews, D. (1999) Estimation when a parameter is on a boundary. Econometrica 67, 13411384.
Basawa, I.V., P.D. Feigin, & C.C. Heyde (1976) Asymptotic properties of maximum likelihood estimators for stochastic processes. Sankya, series A 38, 259270.
Basrak, B., R. Davis, & T. Mikosch (2002) Regular variation of GARCH processes. Stochastic Processes and Their Applications 99, 95115.
Bera, A.K. & M. Higgins (1993) ARCH models: Properties and estimation. Journal of Economic Surveys 7, 305366.
Berkes, I., L. Horvarth, & P. Kokoszka (2003) GARCH processes: Structure and estimation. Bernoulli 9(2), 201227.
Brown, B. (1971) Martingale central limit theorems. Annals of Mathematical Statistics 42, 5966.
Carrasco, M. & X. Chen (2002) Mixing and moment properties of various GARCH and stochastic volatility models. Econometric Theory 18, 1739.
Comte, F. & O. Lieberman (2003) Asymptotic theory for multivariate GARCH processes. Journal of Multivariate Analysis 84, 6184.
Davydov, Y. (1973) Mixing conditions for Markov chains. Theory of Probability and Its Applications 18, 312328.
Doukhan, P. (1994) Mixing: Properties and Examples. Lecture Notes in Statistics 85. Springer-Verlag.
Engle, R.F. (1982) Autoregressive conditional heteroscedasticity with estimates of United Kingdom inflation. Econometrica 50, 9871007.
Engle, R.F. & T. Bollerslev (1986) Modelling the persistence of conditional variances. Econometric Review 5, 150.
Glosten, L., R. Jegannathan, & D. Runke (1993) Relationship between the expected value and the volatility of the nominal excess return on stocks. Journal of Finance 48, 17791801.
Gourieroux, C. & A. Monfort (1992) Qualitative threshold ARCH models. Journal of Econometrics 52, 159200.
Guegan, D. & J. Diebolt (1994) Probabilistic properties of the β-ARCH model. Statistica Sinica 4, 7187.
Huber, P.J. (1967) The behavior of maximum likelihood estimates under nonstandard conditions. In L.M. Cam, J. Neyman, & E.L. Scott (eds.), Proceedings of the Fifth Berkeley Symposium on Mathematical Statistics and Probability, vol. 1, pp. 221233. University of California Press.
Jeantheau, T. (1998) Strong consistency of estimators for multivariate ARCH models. Econometric Theory 14, 7086.
Jensen, S.T. & A. Rahbek (2004a) Asymptotic normality of the QMLE estimator of ARCH in the nonstationary case. Econometrica 72, 641646.
Jensen, S.T. & A. Rahbek (2004b) Asymptotic inference for nonstationary GARCH. Econometric Theory 20, 12031226.
Lee, S.-W. & B. Hansen (1994) Asymptotic theory for the GARCH(1,1) quasi-maximum likelihood estimator. Econometric Theory 10, 2953.
Li, C.W. & W.K. Li (1996) On a double-threshold autoregressive heteroscedastic time series model. Journal of Applied Econometrics 11, 253274.
Ling, S. & W.K. Li (1998) Limiting distributions of maximum likelihood estimators for unstable autoregressive moving-average time series with general autoregressive heteroscedastic errors. Annals of Statistics 26, 84125.
Ling, S. & M. McAleer (2003) Asymptotic theory for a new vector ARMA-GARCH model. Econometric Theory 19, 278308.
Lu, Z. (1998) Two general theorems on geometric ergodicity of a general ARCH type model with applications to some typical models. In J. Gu, G. Fan, S. Wang, & B. Wei (eds.), Advances in Operations Research and Systems Engineering. Global-Link Informatics Ltd., Hong Kong.
Lu, Z. & Z. Jiang (2001) L1 geometric ergodicity of a multivariate nonlinear AR model with an ARCH term. Statistics and Probability Letters 51, 121130.
Lumsdaine, R. (1996) Consistency and asymptotic normality of the quasi-maximum likelihood estimator in IGARCH(1,1) and covariance stationary GARCH(1,1) models. Econometrica 64, 575596.
Masry, E. & D. Tjøstheim (1995) Nonparametric estimation and identification of nonlinear ARCH time series. Econometric Theory 11, 258289.
Meyn, S.P. & R.L. Tweedie (1993) Markov Chains and Stochastic Stability. Communications and Control Engineering Series. Springer-Verlag.
Nelson, D.B. (1990) Stationarity and persistence in the GARCH(1,1) model. Econometric Theory 6, 318334.
Pfanzagl, J. (1969) On the measurability and consistency of minimum contrast estimates. Metrika 14, 107131.
Schwert, G.W. (1990) Stock volatility and the crash of 87. Review of Financial Studies 3, 77102.
Tauchen, G.E. (1985) Diagnostic testing and evaluation of maximum likelihood models. Journal of Econometrics 30, 415443.
Weiss, A. (1986) Asymptotic theory for ARCH models. Econometric Theory 2, 107131.
Zakoian, J.-M. (1994) Threshold heteroscedastic models. Journal of Economic Dynamics and Control 18, 931955.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Altmetric attention score

Full text views

Total number of HTML views: 4
Total number of PDF views: 25 *
Loading metrics...

Abstract views

Total abstract views: 165 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 18th March 2018. This data will be updated every 24 hours.